African Studies Association Annual Teachers' Workshop 2020: Transnational Solidarities
The ASA Outreach Council organizes a teacher workshop that provides educators with resources, lesson plans, and professional development on topics tailored to specific grade levels, subject areas, and curriculum frameworks. This year's workshop will be held virtually on Saturday, November 14th, 2020. All current US K-14 educators are eligible to register. View the 2020 virtual workshop schedule below. Check back frequently for updates to the schedule. Limited FREE Early Registration for current US educators and Regular Registration ($35) are now open. More info below.
In a context of global struggles for equity, there is urgency to teach about Africa to bring humanity, agency, and accuracy to students’ understanding of the continent and to establish mutual support toward common issues across the Atlantic. This year’s workshops invite teachers to respond to this imperative through a transnational solidarity lens. Sessions in the four themes explore creative work, diasporic connections, movements for Black Lives, literature and film linking both continents, and local responses to global environmental and health issues, all grounded in a larger context of history. The workshop will begin with a welcome and introductions and a cultural performance followed by three sessions of five concurrent live presentations. Educators may choose to attend one presentation during each session. An evening showing of the documentary BlackNBlack will close out the workshop. Our five rooms are organized and color coded by theme:
Black Lives Matter & Pan-Africanism
Ancient, Medieval, and Colonial History
Cultural Studies, Film & Literature
Environment & Justice
2020 Workshop Schedule
12:00pm EST | Welcome & Introductions from Dr. Carolyn Brown
12:10 - 12:50pm EST | Spoken word performance by Omekongo Dibinga
12:50 - 1:00pm EST | 10 minute break
Breakout into presentations. See schedule below.
Session 1: 1:00 - 2:30pm EST | Choose from the following five live presentations
2:30 - 2:40pm EST | 10 Minute Break
Session 2: 2:40 - 4:10pm EST | Choose from the following four live presentations
4:10 - 4:20pm EST | 10 Minute Break
Session 3: 4:20 - 5:50pm EST | Choose from the following four live presentations
Closing Session: 5:50- 6:00pm EST | Evaluations in Plenary Room
Evening Session: 7:00pm EST | Showing of BlackNBlack in Plenary Room | View Trailer
A very limited number of free tickets are available to all current K-14 educators based in the USA. Please only register for a free ticket if you are certain you will attend the full workshop. Free ticket registration opens on October 10th and closes whenever free tickets sell out. Regular priced tickets are $35. Registration for regular priced tickets is now open. All current and retired teachers and school administrators may register for the regular priced tickets. All tickets include access to the teachers workshop on November 14th as well as full access to the virtual African Studies Association Annual Meeting on November 19th-21st. Register by clicking on the orange registration boxes below.
Current teachers may receive a certificate of completion following the workshop. Professional development points/CEUs can be provided by Boston University (MA), UNC-Chapel Hill (NC), and Indiana University School of Education (IN).
This virtual workshop is being recorded. By registering for this workshop, you agree to be featured on the recording whenever your video and microphone are in use while in the Zoom meeting rooms. Breakout rooms will not be recorded.
Registration Now OPEN
CURRENT TEACHERS ONLY
OPENS OCTOBER 20TH